Hail, Knox
- When
- November 10, 2:35 PM CST to 2:40 PM CST
- Where
- Knox County, 1.48 mi NNW of Galesburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.970, -90.380
A cold front interacting with an unseasonably warm and humid airmass triggered scattered strong to severe thunderstorms across the Illinois River Valley during the afternoon of November 10th. especially in Elmwood and Kickapoo in Peoria County where a couple roofs were blown off.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front interacting with an unseasonably warm and humid airmass triggered scattered strong to severe thunderstorms across the Illinois River Valley during the afternoon of November 10th. The storms produced wind gusts of 50 to 70 mph and caused periodic damage...especially in Elmwood and Kickapoo in Peoria County where a couple roofs were blown off.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 10, 11:53 AM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1153 AM CST Tue Nov 10 2020 .SYNOPSIS... Issued at 235 AM CST Tue Nov 10 2020 One last day of unseasonably warm weather is on tap, as high temperatures once again reach the 70s today. A cold front will move through central Illinois early this evening. Preceding it, a narrow line of strong thunderstorms will race from west to east across the state, beginning around mid afternoon and exiting early in the evening. In addition, southerly winds even outside the storms will gust from 40 to 45 mph this afternoon. && .UPDATE... Issued at 1029 AM CST Tue Nov 10 2020 16z/10am regional analysis shows a narrow line of convection developing immediately along a cold front from eastern Iowa S/SW across northern and western Missouri. The airmass ahead of the storms will become modestly unstable, but highly sheared this afternoon as a negatively tilted upper trough approaches from the west. Current mesoanalysis shows a pocket of SBCAPEs of 500-1000J/kg across central Missouri..with projections suggesting SBCAPEs reaching 1000J/kg west of the I-55 corridor after 20z/2pm. Deep-layer shear will be on the increase, but more importantly low-level shear will be maximized across eastern Iowa into northwest Illinois in closer proximity to the track of surface low pressure along the front. 0-1km storm relative helicity is progged to exceed 300m2/s2 from the Peoria area northward. The line of storms will advance N/NE into west-central Illinois by around 20z/2pm, then track across the I-55 corridor between 23z/5pm and 00z/6pm. Given the instability/shear profiles, it appears damaging wind gusts of around 60mph will be the greatest threat from the storms...although a few tornadoes will be possible along/northwest of the Illinois River where storm relative helicity will be maximized. Once the sun sets and the storms push toward east-central Illinois, the severe threat will rapidly diminish by mid-evening. && .SHORT TERM...(Today and tonight) ISSUED AT 235 AM CST Tue Nov 10 2020 The end is near for our unseasonably warm weather, as highs again reach the 70s today. A couple items of concern in our transition: 1) High-res models continue to advertise a skinny line of showers and storms quickly moving east across the CWA. Latest timing has it entering areas near Galesburg/Rushville in the 3-4 pm time frame, I-55 near 5-6 pm and passing I-57 around 8 pm, though on the wane at that point. Latest SPC Day1 outlook introduced a slight risk of severe weather mainly across the Illinois River valley and west, though maintaining the marginal risk as far east as Shelbyville and Danville. A few hundred joules of CAPE along with significant bulk shear should be enough to get some of the storms to produce some severe gusts. 2) Low level jet ahead of the line increases to around 40-45 knots by mid afternoon. Forecast soundings showing a 4-6 hour period during the afternoon where momentum transfer suggests wind gusts to around 45 mph. Not a lot of clearing expected to really tap into this, but enough is expected to warrant a Wind Advisory for this afternoon and early evening. Will run it from noon to 8 pm, though areas near I-72/Danville may be able to be canceled early as the system pulls away. .LONG TERM...(Wednesday through Monday) ISSUED AT 235 AM CST Tue Nov 10 2020 After 8 consecutive days of 70+ highs, we finally get slapped back to reality on Wednesday, with highs only in the upper 40s to mid 50s. Upper pattern shows several troughs mainly tracking across the Great Lakes region later this week into early next week, so no extended cold periods are expected. Some warming is projected toward the middle of next week, as the upper ridge rebuilds across the east slopes of the Rockies. With the main storm track across the northern CONUS into early weekend, high pressure will keep us dry once again. Main precip focus will be during the weekend. Both the GFS and European models spread some showers northward ahead of a shortwave across the Plains, though the latter model is a bit deeper with the wave and has more widespread rain. The GFS has a secondary focus on a front moving through on Sunday, while the European model keep more of this action near the Great Lakes. For now, will lead that direction and keep things dry after Sunday morning. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1153 AM CST Tue Nov 10 2020 MVFR ceilings have developed across much of central Illinois late this morning: however, these clouds will tend to scatter/lift to low VFR this afternoon. Winds will be very strong throughout the day, with southerly gusts reaching 35-40kt. Line of convection currently from eastern Iowa southward into central Missouri will track through the area late this afternoon/evening. Based on radar timing tools and latest HRRR, have timed thunder into KPIA between 22z and 23z...and further east to KCMI between 01z and 02z. Once the line of storms passes, winds will veer to W/SW and continue gusting 25-30kt through the evening. Winds will gradually diminish to around 10kt late tonight into Wednesday morning as skies become clear. && .CLIMATE... Issued at 235 AM CST Tue Nov 10 2020 Record highs for today: Bloomington.... 76 in 1923 Champaign...... 74 in 1949 Charleston..... 74 in 1999 Decatur........ 75 in 1999 Lincoln........ 75 in 1964 Olney.......... 78 in 1902 Peoria......... 73 in 1949 Springfield.... 75 in 1964, 1999 and 2012 This would result in 8 consecutive days of highs in the 70s, which is a record stretch for November. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CST this evening for ILZ027>031-036>038- 040>053. && UPDATE...Barnes SYNOPSIS...Geelhart SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...Barnes CLIMATE...Geelhart
Hazardous Weather Outlook National Weather Service Lincoln IL 1128 AM CST Tue Nov 10 2020 ILZ027>031-036>038-040>042-047>051-111730- Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria- Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford- 1128 AM CST Tue Nov 10 2020 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... South winds will gust from 40 to 45 mph from around midday into early evening. This will cause difficult travel for high profile vehicles, especially on west to east oriented roads. A fast moving line of showers and thunderstorms will move across the area late this afternoon. The primary threat will be damaging winds, but a brief tornado is also possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 3 pm and 6 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ043>046-052-053-111730- Champaign-Christian-De Witt-Macon-Piatt-Vermilion- 1128 AM CST Tue Nov 10 2020 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... South winds will gust from 40 to 45 mph from around midday into early evening. This will cause difficult travel for high profile vehicles, especially on west to east oriented roads. A fast moving line of showers and thunderstorms will move across the area early this evening. A few of the storms may produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 9 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ054>057-061>063-066>068-071>073-111730- Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham- Jasper-Lawrence-Moultrie-Richland-Shelby- 1128 AM CST Tue Nov 10 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... South winds will gust from 35 to 45 mph this afternoon, highest north of I-70. This will cause difficult travel for high profile vehicles, especially on west to east oriented roads. A fast moving line of showers and thunderstorms will move across the area early this evening. A few of the storms may produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 9 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Erwin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
118 PM CST TUE NOV 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM NON-TSTM WND GST DECATUR AIRPORT 39.83N 88.87W
11/10/2020 M46.00 MPH MACON IL ASOS
1222 PM NON-TSTM WND GST CAPITAL AIRPORT 39.84N 89.68W
11/10/2020 M45.00 MPH SANGAMON IL ASOS
&&
ERWINSpecial Weather Statement
National Weather Service Lincoln IL
214 PM CST Tue Nov 10 2020
ILZ036-040-041-047-049-050-102100-
Scott-Mason-Morgan-Schuyler-Cass-Fulton-
214 PM CST Tue Nov 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...SOUTHWESTERN FULTON...
CASS...SCHUYLER...WESTERN MASON AND NORTHWESTERN MORGAN COUNTIES
UNTIL 300 PM CST...
At 213 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Fandon to near Atlas. Movement
was northeast at 55 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Jacksonville, Beardstown, Havana, Rushville, Lewistown, Virginia,
Winchester, Astoria, Meredosia, Bluff Springs, Bluffs, Vermont,
Chandlerville, Chapin, Ipava, Arenzville, Bath, Littleton, Browning
and Naples.
This includes Interstate 72 between mile markers 43 and 63.
A Tornado Watch remains in effect until 800 PM CST for west central
Illinois.
A Severe Thunderstorm Watch remains in effect until 600 PM CST for
central and west central Illinois.
LAT...LON 4028 9082 4027 9045 4036 9044 4042 9001
3963 9028 3957 9058 3971 9065 3983 9057
3987 9059 3997 9051 3999 9052 3998 9060
4003 9061 4002 9063 4005 9068 4008 9067
4008 9070 4011 9071 4010 9089
TIME...MOT...LOC 2013Z 246DEG 53KT 4026 9077 3955 9106
37PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CST TUE NOV 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 1 NE SAINT AUGUSTINE 40.73N 90.40W
11/10/2020 KNOX IL PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&
ROBERSONThe Quad Cities radar (KDVN), 73 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
The roof of an apartment building was blown off.
The roof of a house was blown off.
Numerous tree branches were blown down.
A large tree was blown down.
Significant damage occurred to a structure made mostly of sheet metal.
A metal shed was destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930107, 930108, 930109, 930114, 930110, 930111, 930112, 930113.